The FDA has issued a warning after concerning TikTok videos
Emergency departments across the country are seeing teenagers who are sick after participating in the “Benadryl Challenge” on TikTok, a video-based social media platform. As a result, the U.S. Food and Drug Administration (FDA) has issued a warning about the serious problems that can happen after taking too much of the allergy medication diphenhydramine—more commonly known as Benadryl.
We’re sharing what parents should know about this dangerous challenge, and how they can keep their kids and teens safe.
What should parents know about the Benadryl Challenge?
The Benadryl Challenge calls for kids and teens to take excessive amounts of Benadryl in an effort to experience a high or hallucinations—a side effect of taking too much of the drug.
Taking this much Benadryl can lead to an overdose. According to Dr. Gigi Chawla, chief of general pediatrics at Children’s Minnesota, symptoms of a Benadryl overdose that parents should be on the lookout for include: nausea, vomiting, lethargy due to low blood pressure, dry mouth, sleepiness, agitation, confusion, and seizures. But parents should be aware that an overdose of Benadryl could also lead to death.
How can parents prevent their kids and teens from participating?
Teach kids who are old enough about proper medication use
Teens might think that because a medication is over-the-counter (OTC) that it is safe—but this is not always the case. Even though these medications can be sold without a prescription, they can be very dangerous when not taken properly.
Knowing these risks, parents may wonder: ‘Why would my child want to participate in this challenge?’
“What we are seeing is that kids are doing this as a dare, to fit in online or because their friends have done it—some of who have had no harm and some who have had significant harm to themselves,” said Marcy McCracken, a patient care manager at Children’s Minnesota. “There is a belief that it won’t kill you—that taking this medication will just give you a rush or a high.”
Talk to them
Use this as an opportunity to talk to your children about social media. Discuss the kind of content that they see on these platforms, and make sure to keep an open dialogue. Kids should feel comfortable talking to you about trends they see online, and should ask questions if they don’t understand what they are seeing.
If your teen is old enough to manage medications on their own, teach them how to read the label so they can understand what is an appropriate amount of an OTC medication to take. You can also look at the safety information together so they understand what can happen to them if they take too much of a medication.
Keep medications out of reach
If you are worried that your child will participate in a challenge like the Benadryl Challenge, keep medications that contain diphenhydramine locked up and out of reach. You can read the Drug Facts label on any OTC medication to find out if it contains diphenhydramine.
What to do if your child takes too much Benadryl
If your child has taken too much of a medication—whether it was Benadryl or a different medication—you should immediately contact poison control at 1-800-222-1222 or online, or seek medical attention.